Sheila Rogers is editor of the excellent on-line magazine, Latitudes produced by the Association for Comprehensive Neurotherapy – www.latitudes.org.
There’s nothing like a little first-hand experience to turn awareness into conviction. Research tells us that yeast or candida-type fungal infections can impact the central nervous system. We often hear from families and doctors about fungal overgrowth causing or aggravating tics, depression, autism, attention disorders, and/or obsessive compulsive disorder.
For a couple of years I have been dealing with a systemic fungal infection as identified by my gastroenterologist. It’s nothing major but enough to periodically fog my thinking, affect my digestion, and make me feel a little funky and tired now and then. Except for taking probiotics regularly, I’ve been too busy to pay much attention to it. I adopted a hit and miss approach, moderately adjusting my diet and taking some antifungals once in a rare while. But an episode last month sure got my attention.
First, I was given an antibiotic for a dental problem. As many readers know, antibiotics can make a fungal infection flare up – so after the antibiotic I needed an antifungal, and Diflucan was prescribed. I was still taking the Diflucan when I saw a dental surgeon for the tooth, and I discussed this with him. He gave me a prescription for a steroid to be taken before and for several days after the surgery. Trusting his advice I took the medication as directed. This time the fungal infection didn’t just flare up – it exploded. At the time I didn’t realise the source of the problem.
For the first few days I was exhausted and spent half my time in bed. My tongue felt thick and coated, and my mind was so affected that I was zoned out. No wonder I didn’t realise what had caused this – I couldn’t even think straight! I actually had trouble keeping track of what day it was.
To my shock, in the midst of this, one side of my face started twitching repeatedly. I have never had tics or twitches – nothing of the sort! It was then that I rallied my foggy mind to look up details on the steroid I was given. (I know, I should have done that before even filling the Rx.) I learned that the first contraindication – when NOT to prescribe that particular steroid – is in the presence of a systemic fungal infection. Boy, they aren’t kidding.
I stopped the drug immediately. I also adopted a strict yeast free-diet, and for the past couple of weeks I have been doing much better – and thank goodness, no more tics! I’m also starting a different antifungal (nystatin).
I have vowed to take an aggressive approach to restoring my health and eradicating this problem. I was recently in Dallas for a television interview with Doug Kaufmann, host of Know the Cause. He’s renowned for his knowledge of the widespread damage fungal infections can cause. It was perfect timing.
Click here for more research on candida
First Published in July 2009
Top of page